Nebraska, 2014Tornado and Hail in Nebraska, June 5, 2014
June 5, 2014 · NWS OAX · 10 events in 2 counties and zones
Isolated thunderstorms develop across northeast Nebraska and west central Iowa during the mid afternoon. Initial thunderstorms were isolated supercells that produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms develop across northeast Nebraska and west central Iowa during the mid afternoon. Initial thunderstorms were isolated supercells that produced large hail. One of the supercells interacted with a weak boundary in northeast Nebraska and produced a weak tornado that was observed by spotters and the general public in the city of Walthill. The thunderstorms moved southeast through the evening produced isolated severe weather down to near interstate 80 in eastern Nebraska before dissipating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 5, 12:02 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 5, 12:02 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
102 PM CDT THU JUN 5 2014
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 221 AM CDT THU JUN 5 2014
MAIN FORECAST CHALLENGE WILL BE CHANCES OF INTERMITTENT TSTMS.
CONVECTIVE COMPLEX ONGOING ACROSS CENTRAL PORTIONS OF NEBRASKA AND
KANSAS THIS MORNING AS A COUPLE MID LEVEL SHORTWAVE TROUGHS MOVE
EAST ACROSS THE CENTRAL PLAINS. THIS AREA OF CONVECTION WILL
CONTINUE TO MOVE EAST WITH THE NORTHERN EXTENT WEAKENING A
BIT...BUT IT WILL LIKELY CLIP PORTIONS OF OUR WESTERN CWA EARLY
TODAY AND SPREAD EAST. THE STRONGEST FORCING ASSOCIATED WITH THE
UPPER WAVES WILL BE IN OUR EXTREME EXTREME SOUTH. THE CONVECTION-
ALLOWING NEAR TERM MODEL DATA DOES SHOW SOME HEAVIER RAINFALL
IN THE CWA...MAINLY SOUTH OF INTERSTATE 80. IN ADDITION...SBCAPE
IS FORECAST TO INCREASE TO NEAR 1000 J/KG WITH DAYTIME HEATING. ONCE
CONVECTIVE TEMPERATURES ARE MET THIS AFTERNOON...DO EXPECT TO SEE
ISOLATED TO SCATTERED SHOWERS/TSTMS DEVELOP AND THEN DISSIPATE AT
SUNSET.
DRY CONDITIONS ARE EXPECTED THURSDAY NIGHT AND MUCH OF FRIDAY.
ANOTHER SHORTWAVE TROUGH WILL MOVE ACROSS THE HIGH PLAINS BRINGING
ANOTHER CHANCE OF SHOWERS/TSTMS FRIDAY NIGHT. BETTER CHANCES WILL
COME SATURDAY AS A WEAK COLD FRONT DROPS SOUTH INTO THE CENTRAL
PLAINS.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 221 AM CDT THU JUN 5 2014
TSTM CHANCES WILL CONTINUE INTO SATURDAY NIGHT. THE SEVERE THREAT
LOOKS FAIRLY LOW DUE WEAK SHEAR. DRY WEATHER WILL FOLLOW ON
SUNDAY AS COOLER HIGH PRESSURE BUILDS SOUTH FROM THE DAKOTAS. A
SHORTWAVE TROUGH WILL DIG SOUTHEAST ACROSS THE ROCKIES AND BEGIN
TO INFLUENCE THE REGION EARLY NEXT WEEK. A COLD FRONT DROPS SOUTH
AND WILL BE THE FOCUS FOR TSTMS MONDAY INTO MONDAY NIGHT. MODELS
STILL SOMEWHAT IN DISAGREEMENT IN TIMING SO DID NOT GET TOO
CARRIED AWAY WITH MAKING BIG CHANGES TO PREVIOUS FORECAST.
&&
.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1249 PM CDT THU JUN 5 2014
CLOUD COVER OVER ERN NEB STARTING TO SCATTER OUT A BIT...BUT
LATEST OBS STILL INDICATE MVFR/IFR CIGS SITUATED IN SERN NEB. IN
ADDITION...RADAR CURRENTLY SHOWING ISOLD TSRA DEVELOPING ALONG SFC
BNDRY/MOISTURE CONVG ZONE EXTENDING FROM SERN SD INTO NERN NEB. IF
CLOUDS BREAK FURTHER...MAY SEE INCREASE IN AREAL COVERAGE LATE
THIS AFTN MAINLY SOUTH I-80. THUS DID NOT INCLUDE ANY MENTION OF
TSRA AT KOMA/KLNK. OTHERWISE...LOW LLVL MOISTURE WILL BE IN PLACE
TO ALLOW FOR CONDITIONS MVFR CIGS/VSBY DEVELOPING EARLY FRI
MORNING. EXPECT VFR CONDITIONS THOUGH RETURNING BY LATE FRI
MORNING AT ALL TERMINALS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...KERN
LONG TERM...KERN
AVIATION...DEE
Hazardous weather outlook, Jun 5, 10:04 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1104 AM CDT THU JUN 5 2014
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060615-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1104 AM CDT THU JUN 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SMALL CHANCE FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. SEVERE STORMS THOUGH ARE NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE ON FRIDAY NIGHT AND SATURDAY AS A STORM
SYSTEM PASSES JUST TO THE SOUTH OF NEBRASKA AND IOWA. WHILE THE
CHANCE FOR WIDESPREAD SEVERE STORMS IS LOW...SOME STORMS IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA COULD BE STRONG TO SEVERE
WITH LARGE HAIL.
OTHERWISE SEVERAL DISTURBANCES MOVING THROUGH THE PLAINS WILL
BRING OFF AND ON STORM CHANCES THROUGH THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jun 5, 1:26 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
226 PM CDT THU JUN 5 2014
IAZ043-NEZ015-052000-
MONONA IA-THURSTON NE-
226 PM CDT THU JUN 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONONA AND
NORTHEASTERN THURSTON COUNTIES UNTIL 300 PM CDT...
AT 226 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EMERSON...OR 18 MILES SOUTHWEST OF SIOUX CITY...MOVING SOUTHEAST AT
20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EMERSON...WALTHILL...WINNEBAGO AND MACY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4227 9635 4226 9633 4223 9632 4222 9634
4221 9630 4207 9639 4224 9675 4228 9673
TIME...MOT...LOC 1926Z 293DEG 18KT 4230 9662
DEELocal storm report, Jun 5, 1:47 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
247 PM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL WINNEBAGO 42.24N 96.47W
06/05/2014 M1.00 INCH THURSTON NE EMERGENCY MNGR
&&
VDEWALDEvent by event
8 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Thurston
- When
- June 5, 1:51 PM CST to 1:56 PM CST
- Where
- Thurston County, 2.11 mi NNW of Walthill to 0.64 mi NW of Walthill
- Rating
- EF1
- Path length
- 1.49 mi
- Path width
- 100 yd
- Reported by
- Emergency Manager
- Coordinates
- 42.176, -96.501
This short lived tornado developed just northwest of the town of Walthill and moved southeast. The tornado impacted 1 farmstead along the short path. Here the tornado removed part of the roof of the home, destroyed out buildings, and uprooted trees.
Hail, Thurston
- When
- June 5, 2:00 PM CST
- Where
- Thurston County, 0.69 mi N of Winnebago
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.240, -96.470
Thunderstorm Wind, Thurston
- When
- June 5, 2:05 PM CST
- Where
- Thurston County, 0.51 mi W of Walthill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.150, -96.490
Some minor damage was done to a home.
Hail, Thurston
- When
- June 5, 2:50 PM CST
- Where
- Thurston County, 0.86 mi NE of Rosalie
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.060, -96.510
Hail, Douglas
- When
- June 5, 5:53 PM CST
- Where
- Douglas County, 0.86 mi SW of Omaha
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.260, -96.010
The hail occurred at the Century Link Center as well as the University of Nebraska Medical Center.
Hail, Douglas
- When
- June 5, 5:55 PM CST
- Where
- Douglas County, 0.69 mi N of South Omaha
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.240, -95.950
The hail occurred at I-480 and Martha Street.
Hail, Douglas
- When
- June 5, 5:56 PM CST
- Where
- Douglas County, 0.52 mi E of Gibson
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.250, -95.960
The event occurred at the intersection of Park and Leavenworth.
Hail, Douglas
- When
- June 5, 5:58 PM CST
- Where
- Douglas County, 0.86 mi SW of Omaha
- Measured
- 0.75 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 41.260, -96.010
Reported from the Eppley airport tower.
Hail, Douglas
- When
- June 5, 5:58 PM CST
- Where
- Douglas County, 0.86 mi SE of Gibson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.240, -95.960
Hail, Douglas
- When
- June 5, 5:58 PM CST
- Where
- Douglas County, 0.52 mi E of South Omaha
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -95.940
Quarter size hail fell at 20th street and I-80.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Arkansas, June 5 to 9, 20141 death · 2 injured · $1.6 million · EF1 · 65 events
- Damaging Winds in Arkansas, June 5, 20142 deaths · 3 injured · 70 kt wind · 4 events
- Flooding and Hail in Kansas, June 5, 2014$433,000 · 3.25 in hail · 57 events
- Tornadoes and Flash Flood in South Dakota, June 5, 2014$3.0 million · EF0 · 14 events
- Tornado and Hail in Georgia, June 5, 20141 injured · $164,000 · EF0 · 11 events
- Tornado and Damaging Winds in Alabama, June 5, 20142 injured · $3,000 · EF1 · 36 events
- Hail and Damaging Winds in Oklahoma, June 5 to 6, 2014$92,000 · 2.75 in hail · 21 events
- Flash Flood in Virginia, June 5, 2014$200,000 · 1 event
- Hail and Damaging Winds in Arkansas, June 5 to 6, 20142 injured · $12,000 · 1 in hail · 14 events
- Hail and Damaging Winds in North Carolina, June 5, 20141 injured · $4,000 · 1.25 in hail · 22 events
- Flash Flood and Hail in Kansas, June 5, 2014$25,000 · 1.75 in hail · 7 events
- High Wind in Texas, June 5, 2014$32,000 · 67 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513162, 512898, 512883, 512896, 512895, 512894, 512893, 512884, 512891, 512892.